CSN Login
Members Online: 8

FloMax - Loss of Semen -- Alternative Meds?

Swingshiftworker
Posts: 656
Joined: Mar 2010

I originally discovered my PCa after complaining about a frequent urination problem. Hoped it was just due to BPH but unfortunately discovered otherwise.

I was initially given Hytrin for the urination problem which gave me a HUGE headache, nausea and dizziness after taking only 1 pill. Took 3 days to recover from that and stopped taking it immediately.

Was then given Ditropan instead and took it for 2 weeks without any noticeable effect and then was given FloMax. The FloMax WORKED and, after 6 weeks, has almost entirely eliminated my frequent urination problem BUT it also has had the side effect of almost entirely eliminating my semen ejaculate.

Just discovered that this is a common side effect of FloMax and I don't like it. I suppose it really won't matter because semen ejaculate will only be a fond memory after I get PCa treatment (whichever one I choose), but I'm not interested in speeding up the process. So, I'm going to stop taking FloMax and am going to try something else.

I still have an almost full bottle of Ditropan and, since it apparently does not effect semen volume, I'll try it again and, if that still doesn't work, I may try Saw Palmetto instead or go back to FloMax, if absolutely necessary, unless my urologist can suggest something else.

Anyone have any other suggestions based on PERSONAL EXPERIENCE for an effective medication to reduce frequent urination? If so, please let me know what it is. Thanks!

Trew
Posts: 892
Joined: Jan 2010

Flomax is the main rerason I am changing doctors. On flomax I have had blurred vision in the morning. Also, though the sense of urgency seemed to deminsih, so did my abilty to urinate. While finishing rad at LLU my urine flow almost stopped completely. I stopped the flomax and started taking the max dose of ibuprofen and within 12 hrs I was able to reverse the difficult. When I tried to explain this to the PA who wanted me to keep taking flomax he would cut me off and in a very authoritive tone said, "I'm telling you to take the flomax."

No way I am taking that stuff again, and no way am I going to deal with that PA again.

Does flomax stuff of the flow of seman? Well, with me, it shut off the flow of urine. I am probably an extreme case- but that is how I see the stuff.

BTW, after surgery there is no semen ever again. There is after proton therapy.

Swingshiftworker
Posts: 656
Joined: Mar 2010

Well, after stopping FloMax, my semen's back!

I've started taking saw palmetto extract instead of FloMax to control urinary function and it seems to be working. I'm aware that semen production disappears after the prostate is removed by surgery or rendered non-functional after radiation treatment (in all of it's forms). I just wasn't interested in losing the ability to "come" so soon before treatment.

Fortunately, that function has returned for me and I'll be able to "enjoy" it a bit longer before I start shooting blanks following treatment.

BTW, I asked my urologist about the use of saw palmetto extract to control urinary function and he refused to comment on it. He's not a supporter of alternative therapies of any kind and I have found him pretty useless in my effort to find suitable medication and treatments, which is at least one other reason why I'm going to change insurance carriers from Kaiser to Blue Shield.

mtguy
Posts: 23
Joined: Apr 2010

I hear and feel for you. In the same boat having just been diagnosed with PCa and facing surgery. I went 10 years for low flow. Started out with Flomax and had the same result as you. Doctor switched it to Uroxatral which worked as well and left me fully functional as well but was expensive as hell running about $100 per month. Switched again with my Dr's help to Terazosin which is working and much less costly. But that will be history too after the surgery.

I have not scheduled the surgery yet - just found out last week so there is a lot to consider. I am Stage 1 T1c and gleason 3+3 PSA of 3.2 but had 4 of the 6 biopsies have cancer.

finbar
Posts: 26
Joined: Aug 2009

Know exactly how you feel. Had the same experiences with a whole
range of prescriptions for excessive, frequent urination, the latest
being oxybutin. The whole process of going drove me crazy so I did some extensive
research and decided to try the over-the-counter supplement -
Pygeum (first syllable pronounced 'pee', right on the mark).I take
100 mg at each nightly meal and, by golly, it works. Recommended it to a
friend who had the same problem, and it worked for him too. Inexpensive at about
$5 for 120 caps. Really hope I've been helpful.

Fin

dw055
Posts: 18
Joined: Dec 2012

Old thread here, but I wanted to add that Pygeum helped me also. I take 160mg at dinner time (its a Pygeum 160, Saw Palmeto 500, Nettle supplement), and bladder empties more and I get up much less at night, no weak stream. Note that this started (for me anyway) after IMRT treatment. So its probably radiation related inflamation. I am done with Flomax, hopefully.

--update /edt. Well, I still have to use flowmax, but only about every 3 or 4 days, rest of time is Pygeum. So I alternate them. Because i dont like drugs

Swingshiftworker
Posts: 656
Joined: Mar 2010

I've tried pygeum too.  Didn't work for me.  Nothing seems to do so.

GlendenningD
Posts: 1
Joined: Dec 2014

Thank goodness I found this site because I thought there was something wrong with me. I am taking FloMax and juat after I started taking it, my semen ejaculation discontinued almost entirely. My wife likes it though because it takes the messiness out of intercourse so I think I may stick with it. LoL (Providing there's no health complications because of it!) If anyone knows, I'm all ears. Thanks and have a good one yinz guys. 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network